You get up in the morning, and your ears are ringing. They were fine yesterday so that’s odd. So you start thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate of late). But you did take some aspirin for your headache yesterday.
Could the aspirin be the cause?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that certain medications can produce tinnitus symptoms. Could aspirin be one of those medications? And if so, should you stop taking it?
What’s The Connection Between Tinnitus And Medications?
The enduring rumor has linked tinnitus symptoms with countless medicines. But those rumors aren’t exactly what you’d call well-founded.
It’s commonly assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the truth is that only a few medicines lead to tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of theories:
- Tinnitus is a fairly common affliction. More than 20 million individuals deal with recurring tinnitus. When that many individuals deal with symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medication is taken. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.
- It can be stressful to begin using a new medicine. Or, in some cases, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine causing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
Which Medicines Can Cause Tinnitus?
There is a scientifically established connection between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Link
There are some antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are typically only used in extreme cases and are known as aminoglycosides. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.
Blood Pressure Medication
Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is substantially higher than usual, some diuretics will cause tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin might have been what brought about your tinnitus. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus happens at really high doses of aspirin. The dosages you would take for a headache or to ward off heart disease aren’t normally big enough to trigger tinnitus. But when you stop using high dosages of aspirin, fortunately, the ringing tends to go away.
Consult Your Doctor
Tinnitus may be able to be caused by a couple of other uncommon medications. And the interaction between some mixtures of medicines can also produce symptoms. So consulting your doctor about any medication side effects is the best idea.
You should also get checked if you begin experiencing tinnitus symptoms. It’s difficult to say for sure if it’s the medicine or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.